Alert archive / Tennessee / River Flood Advisories in 2020
River Flood Advisory 21, NWS Morristown, TN
NWS Morristown, TN issued this river flood advisory at Apr 30, 2020, 10:07 AM EDT for Claiborne County, Grainger County, Hancock County, Tennessee. It was in force for 40 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2020, 10:07 AM EDT (14:07 UTC)
- Expired
- May 2, 2020, 2:00 AM EDT
- In force
- 40 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Claiborne County, TN, Grainger County, TN, Hancock County, TN
The radar
The Knoxville radar (KMRX), 30 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Clinch River above Tazewell (TAZT1). The gauge peaked at 9.26 ft at May 1, 2020, 9:00 AM EDT.
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 16 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03528000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
152 WGUS84 KMRX 301407 FLSMRX Flood Advisory National Weather Service Morristown TN 1007 AM EDT Thu Apr 30 2020 ...The National Weather Service in Morristown has issued a Flood Advisory for the following rivers in Tennessee... Clinch River Above Tazewell TN affecting Grainger, Hancock and Claiborne Counties. For the Clinch River...including Cleveland VA, Speers Ferry VA, Tazewell TN, NORRIS DAM, MELTON HILL DAM...elevated river levels are forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued this evening at 1015 PM EDT. && TNC025-057-067-010215- /O.NEW.KMRX.FL.Y.0021.200430T1407Z-200502T0600Z/ /TAZT1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1007 AM EDT Thu Apr 30 2020 The National Weather Service in Morristown has issued a * Flood Advisory for the Clinch River Above Tazewell TN. * From this morning to late Friday night. * At 8:30 AM EDT Thursday the stage was 5.8 feet. * Action stage is 10.0 feet. * Flood stage is 12.0 feet. * Forecast...The river is expected to rise to a crest of 10.1 feet early tomorrow afternoon. * Impact...At 10.0 feet, Action stage. * Impact...At 12.0 feet, Flooding of pasture land near Grissom Island begins. The city of Tazewell, Tennessee is not affected by flooding of the Clinch River. && LAT...LON 3631 8356 3637 8359 3659 8308 3659 8296 $$
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this river flood advisory went out at Apr 30, 7:40 AM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 30, 7:40 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Morristown TN 740 AM EDT Thu Apr 30 2020 .UPDATE... FOR 12Z AVIATION. && .SHORT TERM... Showers had mostly died off overnight as the upper trough began to shift east of the Tennessee valley early this morning. A few showers were still present in parts of Washington and Johnson counties in the northeast part of the CWA as of 3am, but even that should be gone within the next hour or two. With lack of upper forcing, the forecast area will lie beneath the inbound stratus deck over Kentucky and middle Tennesee, and the departing high clouds associated with the jet streak on the eastern side of the trough, likely through daybreak or shortly thereafter. Some breaks in cloud cover, mainly in the central and southern valley areas, have seen some fog and low clouds spread quickly in the stabilizing air mass in the last couple of hours. Expect this trend to continue, likely expanding north of I-40 in at least a patchy fashion, through daybreak before insolation helps low clouds/fog dissipate. Looking ahead to today, a vort lobe on the upstream side of the aforementioned upper trough will approach the forecast area from the northwest during the mid/late morning hours and move overhead during the afternoon hours. Subsidence aloft will keep the atmosphere capped above 700mb through the morning, and with lack of strong heating to begin the day, expect shower activity to remain minimal through the morning hours. Most rainfall should remain confined to the mountains as H85 flow becomes orthogonal to the Appalachian chain after daybreak. However, increasing lift during the afternoon hours as the vort lobe moves overhead should erode the capping inversion aloft enough to allow for showers to become fairly widespread during the afternoon hours. The southern valley may or may not see much in the way of rain, but expect widespread showers north of roughly Athens or so. Much of the resulting instability will be located beneath 700mb or so, so these showers will be fairly shallow. However, freezing levels will drop to around 5,000 ft during the afternoon, so much of the instability will actually reside above that. As a result, would not be surprised at all to see several reports of small hail this afternoon. Convection should taper off rather quickly this evening as we lose daytime heating and the upper trough finally begins to move away to the east. However, northwesterly flow in the low levels will keep some showers going in the higher terrain north of I-40, and up into southwest Virginia, through late tonight. Temperature wise, it will be a cool day end to April to say the least. Afternoon highs will run 10-15 degrees cooler than average for this time of year. We might actually be close to some record low max temperature values this afternoon. Chattanooga in the south will likely be too warm (forecast to be in the mid 60s with a record low-max in the upper 50s), but the northern part of the forecast area will be very close to record territory today. The record low-max at Tri-Cities is 59 degrees, which is exactly what we're forecasting. I've included a short table below for the calendar day record low max temperatures for April 30th if you're curious where the climate sites will be at today. Daily Record Low Maximum Temperatures Date Chattanooga Knoxville Tri-Cities Oak Ridge 04-30 58(1925) 51(1925) 59(1978) 61(1978) CD .LONG TERM...(Friday through Wednesday)... Key Messages: 1. Lingering showers in the mountains and NE TN/SW VA Friday morning, followed by drying and increasing sunshine in the afternoon. 2. Major warm up this weekend with shower/storm chances returning late Sunday into Monday, but no severe weather is expected. 3. Low confidence on timing and coverage of thunderstorms and rainfall amounts Tuesday and Wednesday as an active pattern develops. Discussion: Friday and Friday night... The deep, closed mid/upper low and trough axis will continue to slowly progress E during the day Friday while a shortwave ridge works into the Mississippi valley in response to a trough moving into the west coast. Surface high pressure will slowly build into the TN valley from the W allowing drier air and subsidence to overtake much of our area by afternoon. The end result will be leftover showers across the E TN mountains, NE TN, and SW VA in the morning decreasing in coverage through the afternoon. Have chance pops in these areas decreasing to mostly slight chance after 18Z. NBM guidance seemed too cold based on the increasing afternoon sun expected, so bumped highs up into the low 70's across the southern valley and southern plateau and low/mid 60's elsewhere. The surface high sliding overhead Friday night will induce fairly effective radiational cooling, so have lows in the low/mid 40's in most areas. Saturday through Sunday... The aforementioned mid/upper shortwave ridge will slide eastward Saturday while broadening into quasi-zonal flow/flat ridging across the southern CONUS as jet energy continues to cause height falls along the west coast. At the surface, a sprawling high setting up from the coastal carolinas across FL and the eastern Gulf will lead to WAA across the TN valley and southern Appalachians. With this classic warm pattern signal and strong May sun angle, went above NBM for highs Saturday with mid/upper 70's expected. A few parts of the southern valley will reach the low 80's. Dew points will slowly rise Saturday night with lows a solid 10 degrees warmer than the previous night. On Sunday, heights will slowly begin to lower across the SE CONUS as a mid/upper trough drops from the upper Midwest into the Great Lakes. The attendant surface low will move across Ontario dragging a trailing cold front southward toward our region. The best upper jet energy and deep layer lift looks to stay N during the day, but we will have plenty of moisture and instability to generate at least isolated thunderstorms, especially if any outflow boundaries can move down from anticipated convection over OH and KY. Have slight chance/chance pops N of I-40 Sunday afternoon. Once again went about NBM guidance for highs Sunday with low/mid 80's expected. Sunday night and Monday... All deterministic and ensemble guidance continue to agree on the cold fropa late Sunday night. The majority of the jet energy stays well to the N, and with unfavorable diurnal timing, not expecting severe weather overnight. The scenario will probably be a weakening line of convection dropping from NW to SE. Have likely pops from the N plateau through NE TN and SW VA with chance elsewhere. The front should stall somewhere over GA and AL Monday as heights try and rebound ahead of another shortwave moving into the Rockies. Think most of the remaining precip will stay S on Monday, but had to keep chance pops through the day with the boundary close by. Highs will still reach the upper 70's Monday. Monday night through Wednesday... Low confidence on shower/storm coverage and timing in this period. As the aforementioned Rockies shortwave moves E, the front will creep back north into our area with the mid/upper flow remaining WNW. This looks like a potential MCS pattern, but guidance differs on placement of the frontal boundary. Ensembles tend to favor the front only briefly lifting into our area Tuesday before settling back S Wednesday, while some deterministic guidance keeps it overhead through Wednesday. This results in much different QPF signals. We will definitely not have convection around all of the time, but given timing and coverage questions, have slight chance pops Monday night increasing to chance Tuesday through Wednesday. Highs will remain seasonable. RG && .AVIATION... 12Z TAF DISCUSSION. Flight categories will likely bounce between VFR and MVFR levels through the day for KTYS and KTRI, with MVFR conditions becoming more prevalent after 18z or so as showers increase in coverage across the area. KCHA is a little less certain as showers will not be as widespread that far south. Have left them VFR for now. Expect showers to begin to dwindle after 00z but left PROB30 in for -SHRA at both KTYS and KTRI until 03z and 05z respectively to account for upper trough passage occurring around midnight. Winds will be fairly gusty today I think, especially in showery conditions. Have gusts to around 20kt at KTYS and KCHA where better mixing should be. KTRI may see occasional gusts, but should be less frequent. CD && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 65 47 74 50 81 / 20 20 0 0 0 Knoxville McGhee Tyson Airport, TN 61 47 70 47 77 / 40 30 10 0 0 Oak Ridge, TN 62 46 70 47 77 / 40 30 10 0 0 Tri Cities Airport, TN 59 44 60 43 72 / 50 70 40 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Apr 30, 3:52 AM EDT, 6 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 352 AM EDT Thu Apr 30 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-010800- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 352 AM EDT Thu Apr 30 2020 /252 AM CDT Thu Apr 30 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 10:27 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan, Unicoi, Washington | 2 hr |
| Apr 30, 9:19 AM EDT | River Flood Advisory | MRX | Cocke, Jefferson | 23 hr |
| Apr 30, 9:20 AM EDT | River Flood Advisory | MRX | Cocke | 17 hr |
Nearby
River Flood Advisories in Tennessee, 2020Every river flood advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.